Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Missoula, MT

February 2, 20217 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter weather advisory at Feb 2, 2021, 9:27 AM MST for 7 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2021, 9:27 AM MST (16:27 UTC)
Expired
Feb 3, 2021, 5:00 AM MST
In force
20 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Granite County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS45 KMSO 021627
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
927 AM MST Tue Feb 2 2021

MTZ004-030300-
/O.NEW.KMSO.WW.Y.0009.210202T1627Z-210203T0300Z/
Lower Clark Fork Region-
927 AM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING
ABOVE 4500 FEET...

* WHAT...Snow above 4500 feet. Snow accumulation of 2 to 4 
  inches.

* WHERE...Lower Clark Fork Region, primarily near Lookout Pass.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be affected with slippery roadways and
  low visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
829 
WWUS45 KMSO 022132
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
232 PM MST Tue Feb 2 2021

IDZ007-008-030800-
/O.EXB.KMSO.WW.Y.0009.210203T0000Z-210203T0800Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
132 PM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Camas Prairie, Grangeville and vicinity, and White Bird
  Grade.

* WHEN...Until midnight PST tonight.

* IMPACTS...Travel could be affected with slippery roadways and 
  low visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-031200-
/O.EXB.KMSO.WW.Y.0009.210203T0200Z-210203T1200Z/
Butte/Blackfoot Region-
232 PM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
5 AM MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 7 PM this evening to 5 AM MST Wednesday.

* IMPACTS...Travel could be affected with slippery roadways and 
  low visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-030300-
/O.CON.KMSO.WW.Y.0009.000000T0000Z-210203T0300Z/
Lower Clark Fork Region-
232 PM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING ABOVE 4500 FEET...

* WHAT...Snow above 4500 feet. Additional snow accumulation of 1 
  to 3 inches.

* WHERE...Lower Clark Fork Region, primarily near Lookout Pass.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be affected with slippery roadways and 
  low visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
326 
WWUS45 KMSO 030150
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
650 PM MST Tue Feb 2 2021

IDZ007-008-030300-
/O.CAN.KMSO.WW.Y.0009.000000T0000Z-210203T0800Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
550 PM PST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is winding down. Drivers should remain cautious for recently
fallen rain and slush icing up the roads overnight.

$$

MTZ004-030300-
/O.CAN.KMSO.WW.Y.0009.000000T0000Z-210203T0300Z/
Lower Clark Fork Region-
650 PM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is winding down. Drivers should remain cautious for recently
fallen rain and slush icing up the roads overnight.

$$

MTZ007-031200-
/O.CON.KMSO.WW.Y.0009.210203T0200Z-210203T1200Z/
Butte/Blackfoot Region-
650 PM MST Tue Feb 2 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 7 PM this evening to 5 AM MST Wednesday.

* IMPACTS...Travel could be affected with slippery roadways and 
  low visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Feb 2, 6:19 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 2, 6:19 AM MST, 3 hours 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
619 AM MST Tue Feb 2 2021

.DISCUSSION...First off, Happy Groundhog day. A long line of
precipitation extends from northeast Oregon through the Idaho
Panhandle and northwest Montana. Snow levels, now above 6000 feet,
will begin to decrease from Northwest to southeast as a cold front
begins to make its way into the Northern Rockies. Lookout and
Marias passes can expect a few inches of snow this morning. Lolo
Pass can expect a few inches of snow this afternoon. Some higher
elevations above pass levels may receive 3 to 6 inches of snow.
Valley locations can expect rain through much of the day, then
switch to snow during the evening hours as the front punches its
way eastward.

As a result, this evening may bring some winter impacts to west
central and southwest Montana as wet roads from afternoon rains
may quickly freeze during the cold frontal passage during the
early to mid evening hours. Depending on the timing of frontal
passage, some valley locations could also receive 1 to 2 inches
of snow. Colder, unstable air behind the front will result in
scattered snow showers Wednesday and Thursday.

The biggest winter impacts this week will occur Thursday night
through Saturday morning. A short wave will move from British
Colombia through northwest Montana. A large area of arctic air
will move into central Canada, then southward into eastern
Montana, the Northern Plains, and finally the Great Lakes. The
big question over the last several days has been: will that deep
arctic air mass make it far enough west to be able to spill over
the Continental Divide into the Northern Rockies? The latest
couple of model runs are in a little better agreement with the
scenario of some arctic air reaching far enough west to cross the
Continental Divide. The question then becomes how much cold air
will impact us? That is something that remains very uncertain.

Nevertheless, the short wave moving into the region should
interact with enough cold air to produce accumulating snows along
the Continental Divide. At this time, the most confidence we have
for winter impacts is right along the Continental Divide, which
will impact travel over Marias, MacDonald, and Homestake passes.
Valley impacts are still a toss up, but the trends are leaning
more toward a solution of arctic air able to make into the western
Montana valleys, which would lead to more impacts such as gusty
east to northeast winds and valley snow. There are a lot of "Ifs"
out there regarding details of potential winter impacts, HOWEVER
our confidence is pretty high for the timing of this
system being Thursday night through Saturday morning.

Models become somewhat inconsistent after this weekend, either by
keeping cold temperatures over the region or building a high
pressure ridge with warmer temperatures

&&

.AVIATION...Expect cloudy skies over the next 24 hours. A cold
front will move through the Northern Rockies today through this
evening, impacting all terminals. All terminals can expect rain
this afternoon with a switch to snow behind the frontal passage.
Expect mountain obscurations, reduced visibility, and lowering
ceilings. In addition, some breezy west-northwest winds are
possible during frontal passage.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.